Clinical Case 098: the Falling Soldier
A 26 yo American backpacker presents to the triage of your small hospital ED complaining of palpitations.
He is traveling the globe after serving 2 tours of duty
in Iraq and being discharged from the US Army. He is a bit reluctant to attend as he hasn’t much cash flow and is expecting he will be slugged for the visit. Fortunately this is not the USA [Ed: Ping Seth Trueger (@MDAware) here….]
Our former soldier is a tall, thin young man – well tanned from his travels in the north. HE states that the palpitations started this morning – maybe 4 hours ago. On questioning they may have been there intermittently over the past few days – though he didn’t want to interrupt his beachside relaxation to attend ED. HE denies any amphetamines etc, though has been drinking a lot of beer since hitting town.
On history – he says this has happened before and in fact he was “medically discharged” from the Army after experiencing a few episodes of syncope at the end of his last tour in Iraq. The Army doctors put him on “a bunch of pills” – which he stopped taking when he embarked on his round-the-world adventure with his buddies. When pushed he says he cannot recall exactly what the problem was…. When asked if he was diagnosed with any heart problems he says he thinks it was called “fibrillation, or something….”
So our young soldier is not really able or wiling to tell us too much.
He gets a bed in ED and attached to the monitors. Here is the rhythm strip…
Obs: Afebrile, BP is 100/50 laying, PR = 150, thready, hard to palpate at the wrist, SpO2 is 97% on air, RR is 18/min, BSL is 7.3mmol/l (131 if you are American). He does look a little pale, a few beads of sweat on his brow – though it is 100 F outside as always!
On further exam he has just a weird sounding heart – murmurs in all directions, going very fast – so tough to interpret – and lets face it, none of us are that smart. His chest is clear aside from bibasal creps…. odd for a young guy. No track marks or signs of endocarditis evident.
A quick bedside chest scan shows plenty ( > 6 ) B-lines per rib space in the lower chest zones – looks like lung oedema.
Normally I would do a quick look ECHO – just to see if there is anything grossly wrong – e.g.. big effusion, massive RV strain, flat LV or really obvious wall motion anomaly – but unfortuanltey the US machine with the ECHO probe has been taken down to the labour ward by mistake…. sorry , pet peeve – had to get that one off my chest ;-(
He gets a couple of lines and some blood taken for the usual… the spot troponin on the POC machine in the ED is negative. Being a small ED – it will be hours until the rest comes back.
There is no way to get any background data – he says he last saw a doctor in the base back in the USA a year ago. He never saw a civilian doctor and it is now 3 AM in the USA.
After collecting all that data – you decide to call your local friendly Cardiologist to get some advice – what now? As you call the secretary and wait on hold for your Cardiac colleague – you notice the nurse disconnecting him from the monitor for a toilet break… “Oh, goo looks like he is perfusing his kidneys, should make some aspects of therapy easier?” you think. Waiting, waiting, waiting….
After 5 minutes on hold and then 10 minutes chat – you reach the conclusion that this young guy is low risk from a CVA / CHADS-Vasc2 (MDCalc rocks!) perspective. The advice you receive is to try loading him with medical therapy – optimise his K+ and Mg++, then load with amiodarone 300 mg over an hour. This is pretty standard in many Australian EDs. You decide to ask the heart guru: “when would you consider using DC cardioversion in a young guy like this?”
The answer is – “I would only shock him if there was evidence of shock…” OK, so you hang up and write some drug orders, and decide to go and tell the patient what your Specialist advice recommended. But… he is not in the cubicle… Yep, it is one of those, “OH SHIT!” moments in ED!
You run to the toilet and can hear a groaning sound from within – it is impossible to open the door more than a crack as this 6 ft 4 guy has collapsed against the door and his legs are against the wall. He is moaning, and appears to be laying in a puddle of vomit with his pants around his knees.
Nothing a bit of brutacaine doesn’t fix. With the help of a burly orderly and a security guard you manage to haul him out of the john. Back up onto a bed. He is not looking good…
Obs: BP is now 70/40 – barely palpable at the wrist, the monitor still shows rapid AF – now 170/min. He looks really pale, a faint grey colour and has now developed marked work of breathing. SpO2 is 88% on 15l via non-RBM. He is waking up from his collapse and is now giving coherent but distressed answers, he looks scared.
This situation is spiralling… we need more info, why is this young guy decompensating so dramatically? You call the labour ward and request to swap machines – need to see that heart now!
OK, I am going to leave it there for now and ask these questions:
Q 1. Would you now crack on and go for a DC Cardioversion at this point?
1b. IF so, how would you proceed: sedation?, doses, DC joules?
Q2. Do we need to get any more information to make this decision, or is the situation enough to justify empirical treatment?
Q3. Any diagnostic ideas that might help?
THE CONCLUSION to this case…
Our patient was taken to Resus and pads applied. He was grey, sweaty – the pads were tough to stick due to the perspiration. This is fulminant sympathetic compensation for cardiac badness.
A decision to perform DC CV was taken. A homeopathic dose of fentanyl and propofol were injected… at which point he became unconscious – it took a moment to realise that the loss of consciousness was not due to the 10 mg of propofol – this was PEA arrest. CPR commenced – all hands on the chest.
Intubation and ventilation were quick and slick.
At this moment the orderly wandered in with the other US machine with ECHO probe
Tough situation … not your standard RAFF patient either … must be another pathology going on as the rate of 170 should not be enough to cause decompensation and LVF in a 26YO.
Considering intrinsic cardiac disease eg myocarditis; possibly AF with WPW (no 12-lead) as one R-R interval seems to give a ventricular rate of 300 which can only occur with an accessory pathway. Ischemia possible … would have to analyse the 12-lead. Other possibilities toxins.
Q1. He is in shock so does need emergent DCR. Given the hypotension I would go with ketamine 1.5mg/kg IV and 150J biphasic. Hypoxia needs addressing too … if he tolerates I would apply NIV: starting with 10cm H20 CPAP to treat presumed cardiogenic pulmonary edema. If he doesn’t tolerate wait until he dissociates.
Q2. To me the situation needs urgent action
Q3. Reasonable to perform rapid beside echo as described in the case. Don’t think any other bloods or imaging would be useful nor timely in this case.
Dramatically shocked I would proceed with electric cardioversion 120J than 200J biphasic for second attempt…In This case little sedation with Ketamine or If I haven’t it, just small propofol (see Emcrit on proced sedation) 0,25 mg/Kg.
This heart needs US, no doubt on that…
Jee!!!! certainly does not sound like a “small ED” from what I come across on your “case files”. What a wide variety of stuff you do 🙂
Its so great to interact with people with such wide practice scope.
Ok my two cents since I am just a GP in a remote rural town in Australia.
I will make only a quick comment,since there will be much smarter people talking in detail on this.
1) I would certainly sedate and do cardioversion. The guy is “unstable”.
2)I would want to look at the proper 12 lead ECG. My concern is that little slow slurring of the upstroke on QRS complex (“delta” wave) which, if its a real finding, would mean we are dealing with a WPW with AF -and the rythm is devolving into Vtach due to aberrant pathway and hence his repeated syncopes over years and years. Simple AF does not really explain it fully.Something else is going on here.
3) Regarding management:Any other med that slows conduction at AV node )Beta blcokers, calcium blockers, dig etc) could make him go into VF and cardiac arrest. The only “pharmaceutical” option in a stable patient would have been amiodarone and in an unstable patient (this one) – a DC shock .
I would use Fentanyl(relatively more cardiostable as compared to propofol) with some metaraminol to keep the BP up and perform Cardioversion.
Lets see what others have to say on this.
Thanks again for the case.
First apply trouser clips!
OK, I’d go for a DC cardioversion. Ideally I’d like more info but in reality he’s circling the drain fast. How to do it – 1-2mg midazolam and an apology. I suppose you could make an argument for ketamine given his BP but I’m not sure I want to add to his sympathetic surge any more…..
There are lots of signs that he has something very weird in the structure of his heart, so even if he was less sick the only drugs I would be comfortable about using would be Mg and amiodarone – and I don’t fancy amio with that BP.
I would want to know his electrolytes soon though (bedside VBGs?) and will be very interested in his echo when the probe comes back!